SCRATCHING AN ITCH
Question: For months I’ve been suffering from an annoying It starts in one spot, I scratch it, and it turns red and bumpy. Then it disappears and starts up again somewhere else. I’ve been taking an antihistamine, which helps, but I’m worried. What’s wrong with me?
Answer: The red, bumpy rashes you describe are probably the result of scratching, not the cause of the itch. Unexplained generalized itching, called pruritus, has several possible causes. Older people often itch in the winter because their skin becomes drier. Using water-soluble lubricating oils, bathing less frequently, and running a room humidifier may help. Certain systemic diseases, such as diabetes, liver disease, and food forms of cancer can also cause itching. These can easily be excluded by appropriate tests. If the cause is unknown, anti-histamines, such as hydroxyzine (Atarax, Vistaril), may help.
ITCHING ALL OVER
Question: For the past two years, I’ve itched from my scalp to the soles of my feet, including the palms of my hands, my ears, and my eyes. There is no rash. At night the itching is accottb-panied by muscular spasms in my legs and a burning sensation,
Answer: Persistent itching can be caused by allergies to food or medications and by skin disorders such as scabies (which don’t always have visible signs). The burning sensation you’ve experienced could be a sign of nerve inflammation. A physical exam is needed to find the cause of your itching. If your physician can find no treatable cause, he or she may recommend an oral antihistamine to relieve the symptoms.
Question: I have eczema on my hands and feet—blisters, itching, peeling, cracking, and bleeding—that gets worse in the winter. What can I do about it?
Answer: Since scratching the skin prolongs the problem, avoid any irritant, such as wool, synthetic fibers, animal fin; or soap. Any of them might set off the itch-scratch cycle. To soothe your skin, keep it well lubricated with bland lotions. Over-the-counter hydrocortisone creams (CaldeCORT, Cortaid) may also help, but when used over a long period of time, they can thin the skin. This can reduce the skin’s effectiveness as a protective barrier and make it more vulnerable to trauma. Avoid topical preparations that contain anesthetics, antihistamines, or other chemicals alleged to relieve itching; they may cause allergic reactions when applied to inflamed skin.
HARRIED BY HIVES
Question: About a week ago I suddenly developed hives—blistery blotches on my skin that seem to appear and disappear within a short time. Why would hives wait until I was 67 years old before appearing? What could be causing them?
Answer: Hives can show up at any age. Unfortunately, their cause remains a mystery close to 70 percent of the time. Allergies to food, food additives, medication, or other ingested substances probably account for most cases. If the hives recur frequently, keeping a diary of your food and medication might provide a clue to the specific agent. Cold, heat, and even physical pressure can give some people hives as well.
Anxiety and emotional upset are overrated as a cause of hives but can provoke an occasional outbreak. Whatever the cause, antihistamines can relieve the discomfort. Occasionally, temporary use of a prescription steroid medication such as prednisone may be necessary.
Question: I am troubled by very dry lips for which no cause has I been found. Following my doctor’s advice, I use cortisoneI cream and special lipsticks, but the condition persists. I have also tried all kinds of vitamins, to no avail. Any further adviced?
Answer: Extremely dry lips, known as cheilitis, can sometimes be traced to a contact allergy (to lipsticks, lip salves, mouthwash, or toothpaste), to nighttime drooling or frequent lip licking 01; rarely, to a deficiency of iron or vitamin B2 (riboflavin). Often, however, the cause remains obscure. Systematically avoiding each suspect product—one at a time—may uncover the one responsible. Also steer clear of oral medications containing antihistamines, which tend to dry the mucous membranes of the mouth. To moisten and protect your lips, use a nonirritating product such as petroleum jelly (Vaseline), and apply a lip balm containing a sunblock when outdoors.
COLD SORES AND SHINGLES
Question: I have recurring cold sores on my mouth and chin. I’ve heard that the herpes simplex virus that causes them is related to the virus that causes shingles. Does that mean I’m more likely to get shingles eventually ?
Answer: No. Shingles, also known as herpes zoster, is caused by the varicella zoster virus, the same virus that causes chicken pox. Although the skin lesions of the herpes simplex virus are similar to those caused by the varicella zoster virus, the two viruses are still quite distinct. It’s not known why the varicella zoster virus resurfaces years later as shingles in up to 20 percent of people who have had chicken pox—but it’s not because they have cold sores.
Health handbook introducing you to read the article: RESPIRATORY INFECTIONS
Copyright ownership rights: The Best of Health – Consumer Reports